J.M. PEÑA, M.D., Ph.D.; J.J. GONZALEZ-GARCIA, M.D.; J. GARCIA-ALEGRIA, M.D.; F.J. BARBADO, M.D., Ph.D.; J.J. VAZQUEZ, M.D., Ph.D.
To the editor: Peppercorn's (1) review of sulfasalazine mentions thrombocytopenia secondary to megakaryocytic aplasia. We have recently seen a case of sulfasalazine-induced thrombocytopenia due to increased platelet destruction.
A 17-year-old male patient was referred to our hospital with fever and bloody diarrhea. On admission his leukocyte count was 13 100/mm3; hematocrit, 32%; and platelet count, 365 000/mm3. Moderately active ulcerative colitis was diagnosed on the basis of radiographic, endoscopic, and histologic studies. The patient was placed on a regimen of sulfasalazine, 0.5 g twice daily, and prednisone, 40 mg/d. Ten days later he developed petechial and ecchymotic purpura, and the
Learn more about subscription options.
Register Now for a free account.
PEÑA J, GONZALEZ-GARCIA J, GARCIA-ALEGRIA J, BARBADO F, VAZQUEZ J. Thrombocytopenia and Sulfasalazine. Ann Intern Med. 1985;102:277-278. doi: 10.7326/0003-4819-102-2-277_2
Download citation file:
Published: Ann Intern Med. 1985;102(2):277-278.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only